Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Sioux Falls, SD

June 24, 1998Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 11:24 PM CDT for Buena Vista County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 11:24 PM CDT (04:24 UTC)
Expired
Jun 24, 1998, 11:55 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3921 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3921 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 250424 RRA
SVRFSD
IAC021-250455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUENA VISTA COUNTY IN NORTHWESTERN IOWA

* UNTIL 1155 PM CDT

* AT 1122 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED LARGE HAIL 62 MILES EAST OF SIOUX CITY  OR 10 MILES
  SOUTHWEST OF NEWELL MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWELL                   AROUND 1130 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

I$F YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE
THUNDERSTORMS.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
 HAMEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:05 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 24, 9:05 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT WED JUN 24 1998

DUE TO SVR WX IN THE CWA ATTM...WL NOT BE WORRYING ABOUT UPDTG ZFP. TOR
AND SVR WATCHES STILL IN EFFECT. WL BE UPDATING LATER TO CLEAR THE
WATCHES AS CONDITIONS WARRANT.

.FSD...NONE
GILLISPIE

In the hours before

Local storm report, Jun 24, 8:41 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
841 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    WHITE LAKE                SD   1 INCH HAIL
06/24/98   AURORA

0820 PM    WHITE LAKE                SD   1 INCH HAIL
06/24/98   AURORA

0825 PM    5 SE DELMONT              SD   60 MPH TSTM GUST
06/24/98   HUTCHINSON                     OCCURRED IN SOUTHWEST PART
                                          OF COUNTY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:56 PM CDTSevere Thunderstorm WarningFSDIda34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.